Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 237, NWS Mobile, AL

August 31, 1998Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 31, 1998, 9:10 PM CDT for Washington County, Alabama. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 1998, 9:10 PM CDT (02:10 UTC)
Expired
Aug 31, 1998, 10:30 PM CDT
In force
80 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Washington County, AL

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS1 KMOB 010210
SVRMOB
ALC129-010330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
910 PM CDT MON AUG 31 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 1030 PM CDT

* AT 908 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF MILLRY OR 6 MILES WEST OF LOPER... AS INDICATED BY DOPPLER
  RADAR... MOVING SOUTH 5 MPH.

* THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:20 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Aug 31, 2:20 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
220 PM CDT MON AUG 31 1998

TSTMS THIS AFTERNOON ARE ALONG AND SOUTH OF SFC TROF AND MORE NEAR
SEA BREEZE...BELIEVE THESE WILL DIE OUT OVER SE MS AND NORTHERN
SECTIONS OF FORECAST AREA THIS EVENING. A GREAT DEAL OF UNCERTAINITY
WITH THE SYSTEM OVER SOUTHWEST GULF...WILL LIKELY BE A TD SOON.
GUIDANCE FORECAST FOR THE MOST PART MOVE DISTURBANCE TO THE NNE AT
VARYING SPEEDS OVER THE NEXT FEW DAYS. IN EITHER CASE IT APPEARS THAT
RAIN CHANCES WILL INCREASE LATE TONIGHT AND TUESDAY MORNING AS DEEPER
MOISTURE AND UPWARD VERTICAL MOTION ASSOCIATED WITH NORTHERN SECTIONS
OF SYSTEM APPROACH THE COAST. THE NGM WHICH IS ONE OF THE SLOWEST AND
WEAKEST OF THE MODELS GIVE COAST 80 PERCENT POPS ON TUESDAY WHILE ETA
WHICH IS FASTER AND STRONGER IS AT 60 PERCENT...SO HARD TO CHANGE
CURRENT 70 POPS FOR COAST TOMORROW. TEMPS DEPENDENT ON RAIN COVERAGE.

OVER THE COASTAL WATERS...SAME SCENARIO WITH WINDS BECOMING MORE
EASTERLY AND STRONGER WITH TIME AS SEAS BUILD TO 5 FT. SCATTERED
TSRA BECOMING MORE NUMEROUS LATE TONIGHT AND TUESDAY.

MOB 75/87/74/87 4756  PNS 76/87/76/87 4756
DTS 78/86/78/86 4756  GZH 72/92/74/89 3434 11

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.